New York, 2012

Ice Storm in New York, January 12, 2012

January 12, 2012 · NWS BUF · 1 event in 1 county or zone

A complex low pressure system brought a mix of rain, freezing rain and sleet to the north country. Over northern Jefferson county and the St.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A complex low pressure system brought a mix of rain, freezing rain and sleet to the north country. Over northern Jefferson county and the St. Lawrence Valley, a stalled frontal boundary resulted in an extended period of freezing rain. Maximum ice accumulations reached one-half inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 12, 6:56 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 12, 6:56 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
656 AM EST THU JAN 12 2012

.SYNOPSIS...
A DOUBLE BARRELED STORM SYSTEM WILL BRING A VARIETY OF WEATHER
ACROSS THE REGION DURING THE NEXT 24 HOURS AS RAIN IN MOST AREAS
WILL EVENTUALLY TRANSITION TO ACCUMULATING SNOW. THE SNOW WILL
BECOME ENHANCED DOWNWIND OF LAKES ERIE AND ONTARIO LATER FRIDAY AND
FRIDAY NIGHT WITH WIND GUSTS TO 40 MPH HELPING TO DETERIORATE TRAVEL
CONDITIONS REGION WIDE. WE CAN THEN EXPECT THE COLDEST WEATHER OF THE
SEASON OVER THE WEEKEND AS HIGH TEMPERATURES WILL GENERALLY RANGE
FROM THE SINGLE DIGITS EAST OF LAKE ONTARIO TO THE TEENS AND LOWER
20S OVER THE WESTERN COUNTIES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN UNUSUAL UPPER LEVEL PATTERN WILL PRODUCE SOME EQUALLY CHALLENGING
FORECAST PROBLEMS DURING THE FIRST 24 HOURS OF THIS PACKAGE...AS
WIDESPREAD RAIN WILL GIVE WAY TO SOME SNOW AND VERY BLUSTERY
CONDITIONS. THE UNUSUAL PART OF THIS IS THAT THE DOUBLE BARRELED SFC
STRUCTURE AT THE ONSET OF THIS PACKAGE WILL EVOLVE INTO A DEEPENING
PARENT STORM IN THE VCNTY OF THE LOWER GREAT LAKES RATHER THAN
TRANSITION IT TO THE COAST. ONE COULD SUCCESSFULLY ARGUE THAT IT IS
ACTUALLY A TRIPLE BARRELLED SYSTEM...BUT LETS CONCENTRATE ON TODAY
FIRST.

THE WV IMAGERY EARLY THIS MORNING SHOWS TWO DISTINCT SHORTWAVES. THE
FIRST IS A WELL DEFINED VORTICE THAT IS QUICKLY LIFTING NORTHEAST
FROM THE NATIONS CAPITAL. A WEAK SFC REFLECTION IS FOUND UNDER THE
UPPER LEVEL SUPPORT WHILE A MUCH MORE ORGANIZED...DEEPER LOW WAS
OVER NORTHERN OHIO. NORMALLY...THE ENERGY FROM THE INITIAL SFC LOW
GETS TRANSFERRED TO THE COAST BUT IN THIS CASE...AN EVEN MORE
ENERGETIC SHORTWAVE WILL CAPTURE AND REINVIGORATE THE INITIAL SFC
LOW IN AN UNUSUAL FUJIWARA TYPE OF MOVEMENT. MORE ON THIS IN A
MOMENT.

AS THE FIRST SHORTWAVE LIFTS OUT ACROSS NEW ENGLAND TODAY...A SFC
OCCLUSION WILL LIFT FROM PENNSYLVANIA NORTHWARDS ACROSS OUR WESTERN
COUNTIES. IN THE PROCESS...THE COMBINED DYNAMIC SUPPORT FROM A 50KT
LOW LEVEL JET AND AN EXITING 120KT H25 JET WILL MOVE OUT OF THE
REGION WHILE SOME DRIER MID LEVEL AIR (H700-500 PER GFS) WILL MOVE
OVER THE WESTERN COUNTIES. THIS WILL SHUT DOWN THE STEADY...
WIDESPREAD RAIN FROM EARLY THIS MORNING SO THAT ONLY SCATTERED LIGHT
RAIN SHOWERS OR PATCHY DRIZZLE REMAIN FOR THE MIDDAY AND AFTERNOON.

THE EXCEPTION WILL BE EAST OF LAKE ONTARIO...AND SPECIFICALLY ACROSS
THE NORTH COUNTRY WHERE A STALLED FRONTAL BOUNDARY WILL KEEP ENOUGH
OF A FOCUSING MECHANISM IN PLACE FOR STEADIER PCPN. UNLIKE THE PCPN
OVE THE WESTERN COUNTIES THOUGH...P TYPE WILL STILL BE AN ISSUE FROM
ABOUT WATERTOWN UP ACROSS THE THOUSAND ISLANDS REGION. A PERSISTENT
NORTHEAST LOW LEVEL FLOW OF CHILLY AIR WILL KEEP SFC TEMPS CLOSE TO
FREEZING IN THIS AREA SO MORE FREEZING RAIN IS EXPECTED. ICE AMOUNTS
SHOULD NOT EXCEED 2 TO 3 TENTHS IN THIS AREA...SO WILL CONTINUE THE
WINTER WEATHER ADVISORY THROUGH THE AFTERNOON.

TEMPERATURES FOR THE BETTER PART OF THE MIDDAY AND AFTERNOON WILL BE
CLOSE TO 40 DEGREES ACROSS THE WESTERN COUNTIES WHILE SITES EAST OF
LAKE ONTARIO WILL AVERAGE IN THE MID 30S (LOW-MID 30S ALEX BAY/
THOUSAND ISLANDS REG).

THE SECOND MAIN SHORTWAVE ON WV IMAGERY THIS MORNING CAN BE SEEN
DIVING SOUTH ACROSS THE CENTRAL PLAINS. THIS FEATURE WILL TURN EAST
AND CROSS THE LOWER OHIO VALLEY THIS AFTERNOON BEFORE MAKING ITS WAY
ACROSS THE UPPER OHIO VALLEY AND SOUTHERN PENNSYLVANIA DURING THE
COURSE OF TONIGHT. IN THE PROCESS...THE INITIAL SFC LOW NEAR DTW
WILL BE 'CAPTURED' BY THE SECOND SHORTWAVE AND WILL DEEPEN IN PLACE
TO ABOUT 985MB BEFORE IT WILL DRIFT ACROSS EXTREME SRN ONTARIO
DURING THE OVERNIGHT. THIS SFC LOW SHOULD THEN 'JUMP' TO ERN NEW
YORK AS A SECONDARY LOW WILL TAKE OVER.

THE NOSE OF A 120KT H25 JET WILL MAKE ITS WAY UP THE MID ATLANTIC
COAST DURING THE ABOVE PROCESS...AND THE RESULTING LIFT IN THE LF
EXIT REGION OF THIS JET WILL COMBINE WITH A STRONGLY DIVERGENT MID
AND UPPER LEVEL FLOW TO PRODUCE ANOTHER SLUG OF STEADY RAIN FOR
LATER TONIGHT. THE BULK OF THIS RAIN WILL LIFT ACROSS THE SRN TIER
AND FINGER LAKES REGION BEFORE MAKING ITS WAY EAST OF LK ONTARIO
TOWARDS DAYBREAK.

THE BIGGEST UNCERTAINTY FOR TONIGHT IS TIMING THE CHANGEOVER FROM
SYNOPTIC RAIN TO WET SNOW. THE NAM HAS BEEN CONSISTENTLY COLDER THAN
ITS RIVAL GFS...BUT NOW THE REGIONAL GEM IS STARTING TO SIDE WITH
THE NAM. WILL THUS START A CHANGE OVER TO SNOW AFTER MIDNIGHT OVER
THE FAR WESTERN COUNTIES AND NORTH COUNTRY...WITH MAINLY SNOW
ANTICIPATED BY DAYBREAK. THE CHANGE OVER WILL BE ACCOMPANIED BY
STRENGTHENING WINDS...WITH SOUTHWEST GUSTS TO 30 MPH OR HIGHER OVER
THE WESTERN COUNTIES BY DAYBREAK.

BASED ON THE COMBINED EFFECTS OF THE STRONG WINDS AND EXPECTED
ACCUMULATING SNOWS...WILL ISSUE A WINTER WEATHER ADVISORY FOR THE
ENTIRE REGION. THE START TIME FOR THIS ADVISORY WILL RANGE FROM 09Z
IN THE FAR WEST TO 12Z OVER THE FINGER LAKES. TO AVOID COMPLICATING
THE FORECAST OR CONFUSING THE PUBLIC...WILL SIMPLY EXTEND THE
CURRENT WINTER WEATHER ADVISORY EAST OF LK ONTARIO TO COVER THE ICE
POTENTIAL THROUGH MIDDAY AND THEN THE TRANSITION TO SYNOPTIC SNOW
LATE TONIGHT AND FRIDAY.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A WINTER WEATHER ADVISORY WILL BE IN EFFECT THROUGH FRIDAY...WITH A
COMBINATION OF SNOW AND WIND IMPACTING THE AREA.

THE SURFACE LOW THAT IS CENTERED OVER OHIO EARLY THIS THURSDAY
MORNING WILL LIFT SLOWLY TO THE NORTHEAST AND DEEPEN AS THE VIGOROUS
UPPER LEVEL TROUGH AND EMBEDDED SHORT WAVE HEAD EAST TOWARD NEW YORK
STATE. THE MODELS GENERALLY AGREE THAT THE CENTER OF THE SURFACE LOW
WILL BE IN PLACE IN THE VICINITY OF LAKE ONTARIO BY 12Z
FRIDAY...THEN TRACK NORTHEAST UP THE ST LAWRENCE RIVER VALLEY FRIDAY
MORNING BEFORE PULLING OUT TO NORTHERN NEW ENGLAND BY THE END OF THE
DAY.

DURING MOST OF FRIDAY...SYNOPTIC SCALE INFLUENCES WILL BE THE
PRIMARY LIFTING MECHANISM DRIVING THE WEATHER...WITH SNOW BEING THE
MAIN PCPN TYPE. THE POSSIBLE EXCEPTION TO THIS GENERAL TREND WILL BE
EAST OF LAKE ONTARIO WHERE BOUNDARY LAYER TEMPERATURES MAY STILL BE
WARM ENOUGH TO SUPPORT A MIXED BAG OF PCPN DURING THE MORNING. AS
THE LOW PULLS AWAY DURING THE LATE MORNING AND AFTERNOON...COLDER
AIR WILL ADVECT EAST ACROSS THE AREA...CHANGING ALL PCPN TO SNOW.
MOISTURE WRAPPING AROUND THE DEPARTING LOW WILL STILL BE GENERATING
A WIDESPREAD AREA OF SNOW THROUGHOUT THE DAY...WHILE A SECONDARY
TROUGH/COLD FRONT WILL GENERATE ADDITIONAL LIFT AS IT DROPS SOUTH
ACROSS NEW YORK STATE DURING THE AFTERNOON. LATER IN THE
DAY...MARGINALLY COLD AIR AND LESS LOW LEVEL SHEAR BENEATH THE
INVERSION COULD LEAD TO SOME LAKE ENHANCEMENT WITH AN ADDITIONAL
COMPONENT OF LIFT COMING FROM THE WESTERLY UPSLOPE FLOW. ALL OF
THESE FACTORS WILL LIKELY RESULT IN WIDESPREAD SNOW ACCUMULATIONS OF
2 TO 3 INCHES...WITH 3 TO 5 INCHES POSSIBLE ACROSS THE HIGHER
ELEVATIONS EAST OF BOTH LAKES.

THE SNOW AND WESTERLY WINDS GUSTING UP TO 40 OR 45 MPH WILL RESULT
IN VERY POOR DRIVING CONDITIONS...ESPECIALLY DURING THE LATE MORNING
AND AFTERNOON WHEN FALLING TEMPERATURES WILL GIVE THE SNOW A DRIER
CONSISTENCY WHICH WILL MAKE IT EASIER TO BLOW AROUND.

FRIDAY NIGHT...THE FOCUS WILL SHIFT MORE TO LAKE EFFECT AS THE
COLDER AIR DEEPENS. BEHIND THE SECONDARY TROUGH...THE BOUNDARY LAYER
WINDS WILL SHIFT TO THE NORTHWEST. THIS WILL CAUSE THE STEADIER LAKE
SNOWS TO SET UP SOUTHEAST OF THE LAKES.

LAKE EFFECT SNOW WILL STILL BE IN PLACE SOUTHEAST OF THE LAKES ON
SATURDAY...BUT IT WILL TEND TO WEAKEN A BIT...ESPECIALLY SOUTHEAST
OF LAKE ONTARIO WHERE THE MOISTURE WILL BECOME LESS FAVORABLE FOR
SUSTAINED SNOW GROWTH AND THE LOW LEVEL SHEAR WILL BEGIN TO
INCREASE. INCREASING SHEAR ASSOCIATED WITH HIGH PRESSURE BUILDING
SOUTH FROM ONTARIO WILL CAUSE THE LAKE EFFECT SNOW TO DIMINISH
FURTHER SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
BY THE END OF THE WEEKEND...AIR MASS STILL LOOKS PLENTY COLD ENOUGH
WITH 850 MB TEMPERATURES IN THE NEGATIVE MID TEENS CELSIUS TO
MAINTAIN THE POTENTIAL FOR LINGERING LAKE SNOWS SOUTHEAST OF THE
LAKES...BUT WITH INVERSION HEIGHTS LOWERING AND SHEAR INCREASING
THE SNOW WILL BECOME EVEN MORE DISORGANIZED. LAKE ACTIVITY WILL SHUT
DOWN COMPLETELY SUNDAY NIGHT AND MONDAY AS BROAD RIDGE PUSHES ACROSS
THE REGION. THE RIDGE LOOKS TO SLIDE EAST MONDAY NIGHT AND A STRONG
WARM AIR ADVECTION PATTERN SETS UP BEHIND IT AND AHEAD OF AN
APPROACHING ELONGATED COLD FRONT. INCREASE LOW LEVEL MOISTURE INFLOW
AHEAD OF THIS FRONT WILL INCREASE THE THREAT FOR SNOW IN THE MONDAY
NIGHT AND TUESDAY TIME FRAME... WITH THE ADDED LAKE COMPONENT AS
COLDER AIR SPILLS BACK ACROSS THE LOWER LAKES. AIR MASS LOOKS COLD
ENOUGH WITH ENOUGH SYNOPTIC SCALE MOISTURE TO REGENERATE WEST
NORTHWEST FLOW LAKE SNOWS FOR TUESDAY NIGHT AND WEDNESDAY.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A DEEPENING STORM SYSTEM OVER NORTHERN OHIO WILL GENERALLY REMAIN IN
PLACE THROUGH THIS EVENING BEFORE CROSSING EXTREME SOUTHERN ONTARIO
LATER TONIGHT. RAIN LIFTING ACROSS WESTERN AND NORTH CENTRAL NEW
YORK FROM THIS FEATURE WILL BECOME MORE SHOWERY DURING THE COURSE OF
THIS MORNING WHILE CIGS WILL DETERIORATE TO BETWEEN 500 AND 1500
FEET. CIGS ARE ALREADY AT IFR LEVELS ACROSS THE SRN TIER.

MVFR TO IFR CIGS WILL BE COMMON ACROSS THE REGION THIS AFTERNOON...
THEN CIGS ARE FORECAST TO FURTHER DETERIORATE TO LIFR TONIGHT AS
ANOTHER AREA OF STEADY PCPN LIFTS ACROSS THE STATE. THIS PCPN WILL
INITIALLY BE IN THE FORM OF RAIN...BUT WILL CHANGE TO SNOW DURING
THE WEE HOURS OF FRIDAY MORNING. VSBYS AT THAT TIME WILL LIKELY DROP
TO IFR LEVELS AT THAT TIME AS WELL.

WINDS WILL BECOME SOUTHWESTERLY OVER THE WESTERN COUNTIES LATE
TONIGHT AND WILL INCREASE TO 15 TO 30 KTS BY DAYBREAK. THESE WINDS
WILL EXTEND ACROSS ALL OF WESTERN AND NORTH CENTRAL NEW YORK ON
FRIDAY WITH WIDESPREAD SNOW EXPECTED.

OUTLOOK...
FRIDAY...MVFR TO IFR WITH SNOW AND GUSTY WINDS.
FRIDAY NIGHT AND SATURDAY MVFR IN CHC SNOW...HEAVIER SNOW LIKELY
SOUTHEAST OF THE LAKES WITH IFR CONDITIONS.
SUNDAY...MVFR TO VFR IN LINGERING SNOW SHOWERS.
MONDAY...MAINLY VFR.

&&

.MARINE...
GALE WARNINGS WILL BE ISSUED FOR BOTH LAKES ERIE AND ONTARIO WITH
THIS PACKAGE AS A STORM SYSTEM OVER NORTHERN OHIO TODAY WILL MOVE
EAST ACROSS LAKE ONTARIO TONIGHT AND FRIDAY. THIS WILL ALLOW FOR
SOUTHWEST WINDS TO FRESHEN TO GALE FORCE. SOME DETAILS...

GENTLE SOUTHEASTERLIES WILL BE FOUND ON LAKE ERIE TODAY WHILE FRESH
EASTERLIES WILL BE EXPERIENCED ON LAKE ONTARIO. THESE WINDS WILL
VEER TO THE SOUTH AND SOUTHWEST DURING THE COURSE OF TONIGHT...
BEFORE FRESHENING TO MINIMUM GALE FORCE ON FRIDAY.

AS THE DEEP SFC LOW MOVES OUT ACROSS EASTERN QUEBEC FRIDAY NIGHT...
WINDS WILL DROP BELOW GALE FORCE. THE WINDS WILL CONTINUE TO SUBSIDE
DURING THE DAY SATURDAY AS THE COLDEST AIRMASS OF THE SEASON MOVES
ACROSS THE LOWER GREAT LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM EST FRIDAY FOR
     NYZ001-002-010>012-019>021-085.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST FRIDAY FOR NYZ007-008.
     WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM EST FRIDAY FOR
     NYZ003>006-013-014.
MARINE...SMALL CRAFT ADVISORY FROM 5 AM TO 11 PM EST FRIDAY FOR LEZ020.
         SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 6 AM EST
         FRIDAY FOR LEZ040-041.
         GALE WARNING FROM 6 AM TO 7 PM EST FRIDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM 5 AM TO 11 PM EST FRIDAY
         FOR LOZ030.
         SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
         LOZ042-043.
         GALE WARNING FROM 1 PM TO 11 PM EST FRIDAY FOR LOZ043>045-
         063>065.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...TJP
LONG TERM...TJP/TMA
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jan 12, 5:17 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 AM EST THU JAN 12 2012

NYZ001-002-010>012-019>021-085-131030-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
517 AM EST THU JAN 12 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-131030-
JEFFERSON-LEWIS-
517 AM EST THU JAN 12 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-131030-
OSWEGO-
517 AM EST THU JAN 12 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-013-014-131030-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
517 AM EST THU JAN 12 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043>045-063>065-131030-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
517 AM EST THU JAN 12 2012

...GALE WARNING IN EFFECT FROM 1 PM TO 11 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042-062-131030-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
517 AM EST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-131030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
517 AM EST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-131030-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 AM EST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-131030-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
517 AM EST THU JAN 12 2012

...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jan 12, 4:53 AM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
453 AM EST THU JAN 12 2012

NYZ007-008-121300-
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
453 AM EST THU JAN 12 2012

...MIXED PRECIPITATION CONTINUING TO IMPACT THE AREA EARLY THIS MORNING...

STEADY RAIN WILL CONTINUE TO FALL ACROSS THE AREA EARLY THIS
MORNING. THE RAIN WILL MIX WITH SLEET AT TIMES...BUT WHERE
TEMPERATURES ARE STILL BELOW 32 DEGREES...FREEZING RAIN IS MORE
LIKELY. THIS IS ESPECIALLY THE CASE CLOSE TO THE ST LAWRENCE RIVER
WHERE TEMPERATURES ARE RANGING THROUGH THE 20S.

UNTREATED ROADS AND WALKWAYS WILL BE TREACHEROUS WHERE THE
FREEZING RAIN IS MOST PERSISTENT. BE ESPECIALLY CAREFUL IF YOU
HAVE TO DO ANY TRAVELING FROM CAPE VINCENT TO ALEXANDRIA BAY.

TJP
Special weather statement, Jan 12, 6:56 AM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
656 AM EST THU JAN 12 2012

NYZ007-121500-
JEFFERSON-
INCLUDING THE CITY OF...WATERTOWN
656 AM EST THU JAN 12 2012

...FREEZING RAIN IMPACTING THE NORTHERN PART OF THE COUNTY EARLY
THIS MORNING...

LIGHT TO MODERATE FREEZING RAIN WILL CONTINUE TO IMPACT AREAS
NORTH OF FORT DRUM EARLY THIS MORNING. UP TO AN ADDITIONAL ONE
QUARTER INCH OF ICE IS POSSIBLE THROUGH 10 AM...ESPECIALLY FOR
LOCATIONS NEAR THE ST LAWRENCE RIVER WHERE TEMPERATURES WILL BE
HOVERING IN THE MID AND UPPER 20S.

UNTREATED ROADS AND WALKWAYS WILL REMAIN TREACHEROUS. USE EXTREME
CAUTION IF YOU HAVE TO TRAVEL NORTH OF WATERTOWN AND FORT DRUM
THIS MORNING.

FROM FORT DRUM SOUTHWARD...TEMPERATURES WILL BE WARM ENOUGH FOR
JUST RAIN.

TJP
Special weather statement, Jan 12, 9:38 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
938 AM EST THU JAN 12 2012

NYZ007-121600-
JEFFERSON-
INCLUDING THE CITY OF...WATERTOWN
938 AM EST THU JAN 12 2012

...FREEZING RAIN WILL CONTINUE TO IMPACT THE NORTHERN PART OF THE
COUNTY THIS MORNING...

FREEZING RAIN WILL CONTINUE TO IMPACT AREAS NORTH OF WATERTOWN
AND FORT DRUM THIS MORNING...ESPECIALLY FOR LOCATIONS ALONG THE
SAINT LAWRENCE RIVER. UP TO AN ADDITIONAL ONE QUARTER INCH OF ICE
IS POSSIBLE THROUGH 11 AM...WHICH MAY CAUSE SOME DAMAGE TO TREE
LIMBS AND PRODUCE SCATTERED POWER OUTAGES.

UNTREATED ROADS AND WALKWAYS WILL REMAIN VERY TREACHEROUS. USE
EXTREME CAUTION IF YOU HAVE TO TRAVEL NORTH OF WATERTOWN AND
FORT DRUM THIS MORNING. SOME ROADS MAY BE CLOSED DUE TO THE ICING
CONDITIONS.

TMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Jefferson

When
January 12, 10:04 AM EST to 2:00 PM EST
Where
Jefferson forecast zone
Property damage
$15,000
Reported by
Coast Guard
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363465.